From Clarkston, Washington, USA:
My 18 year old daughter suffered a stroke three months after she started to use birth control pills to manage menstrual cramps and acne. The neurologist says it was the pill.
She has had diabetes since age ten, and does a great job of self-management. Her last HbA1c was 6.3% She is on an insulin pump, has never smoked, and there is no family history of high blood pressure or stroke. She also was never ill or missed school due to the diabetes. We are shocked! What happened?
First of all, let me say that it must have been a terrible shock to have your daughter suffer a stroke. You didn't mention how she is doing, but I hope that she will recover full function.
Stroke is a rare complication of oral contraceptive use, both in people with and without diabetes. People with diabetes have a slightly increased risk, but not a greatly increased risk. Although it is possible that your daughter's stroke was a complication of the contraceptive pill, I would recommend that she have a complete evaluation for other conditions that can cause increased risk of clotting. Lupus and the anti-cardiolipin syndrome are two autoimmune conditions that have increased risk of stroke and are slightly more common in people with type 1 diabetes. An inborn error of metabolism, homocysteinuria, which is unrelated to diabetes, can also cause strokes in young individuals. I'm sure your daughter has stopped oral contraceptives, but if she has any of these other problems, other treatment might be indicated to decrease the risk of recurrent strokes (These conditions cause strokes due to blood clots, not due to bleeding -- I am assuming your daughter's stroke was caused by a blood clot in the brain. If she had a bleed, other tests would be indicated. Strokes caused by the contraceptive pill are usually from blood clots.)
Original posting 24 Oct 2000
Posted to Complications
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.